Approximability of Minimum AND-Circuits


Arpe, J. and Manthey, B. (2009) Approximability of Minimum AND-Circuits. Algorithmica, 53 (3). pp. 337-357. ISSN 0178-4617

[img] PDF
Restricted to UT campus only
: Request a copy
Abstract:Given a set of monomials, the {\sc Minimum AND-Circuit} problem asks for a circuit that computes these monomials using AND-gates of fan-in two and being of minimum size. We prove that the problem is not polynomial-time approximable within a factor of less than 1.0051 unless {\sc P = NP}, even if the monomials are restricted to be of degree at most three. For the latter case, we devise several efficient approximation algorithms, yielding an approximation ratio of 1.278. For the general problem, we achieve an approximation ratio of $d-3/2$, where d is the degree of the largest monomial. In addition, we prove that the problem is fixed parameter tractable with the number of monomials as parameter. Finally, we discuss generalizations of the {\sc Minimum AND-Circuit} problem and relations to addition chains and grammar-based compression.
Item Type:Article
Electrical Engineering, Mathematics and Computer Science (EEMCS)
Research Group:
Link to this item:
Official URL:
Export this item as:BibTeX
HTML Citation
Reference Manager


Repository Staff Only: item control page